After a low blood count test result 9.1 Haemoglobin, I took 3 Fersamal tablets per day for three months. Result 15.1 Haemoglbin. On Doctor's advice topped taking the tablets. After 3 months off the iron tablets a blood test showed Haemoglobin on 14.1 but Ferritin Levels (stores) only on 20%, so doctor told me to take 3 iron tablets per week to try to build this back up. At first this was fine, but after two weeks I took a tablet as normal and had some horrible side effects quite severe tingling and stiffness in hands and feet, stiffness in jaw and neck and light nausea. I tried again to take one week later, the same thing happened. I then tried to take half a tablet, the same thing happened but with less severe side effects. I have even tried taking 1/4 of a tablet, again the same side effects. Previously I took three of these per day for three months without any side effects. Is is because I am now past the six month time frame of taking these even though I had a three month break within the six months? Should I just try a different supplement? Or does this mean I have something else that suddenly needs attention that was not present previously?
Besides the nausea none of these things are side effects of iron supp. It could be an atypical allergic reaction, and it could be to the fumerate, rather then the iron, but I would call the dr rather then just try another iron prep.
Thank you Kaismama, that makes a lot of sense. Especially as I had searched to see if the side effects mentioned were listed anywhere for iron supplements and they were not. Is it normal that after taking the same ferrous fumarate tablets (3 a day for three months) without any effects, that suddenly out of the blue a single tablet can suddenly give an atypical allergy? When three days before, the tablet taken was fine. Are allergies affected by women's hormones? Maybe a change in my hormonal state could have affected how my body reacts to the fumarate? I did miss a period after this (then the next period came on time). I will go back to my doctor, but really need alot of info to return with, simply because it is so hard to get information from the GP, you really have to ask a lot of questions.
- Ferrous Fumarate Information for Consumers
- Ferrous Fumarate Information for Healthcare Professionals (includes dosage details)
- Side Effects of Ferrous Fumarate (detailed)
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.
Updated 20 Jun 2010 • 1 answer
Updated 29 Jun 2010 • 1 answer
Updated 26 Jul 2011 • 1 answer
Updated 1 May 2014 • 1 answer
Updated 5 Mar 2015 • 1 answer